Callander woman charged with trafficking illicit Fentanyl

Callander woman charged with trafficking illicit Fentanyl

On Saturday, following an investigation into a near-death fentanyl overdose, North Bay Police arrested and charged:

Sherri Larondeau, age 46, of Callander with:

  • One count of trafficking fentanyl;
  • One count of possession of property obtained by crime; and
  • One count of criminal negligence causing bodily harm.

Shortly before 8 p.m. on Saturday February 25th, 2017, North Bay paramedics and police were dispatched to a residence in Callander following a 911 call reporting a man in a suspected fentanyl overdose state. Paramedics administered Narcan, an opiate overdose reversing agent, which was successful. The man was then transported to hospital for observation.

It is alleged that the accused sold the man a small quantity of suspected powder fentanyl, a small portion of which he later consumed causing him to overdose. Police recovered a small amount of suspected fentanyl (pictured above ruler in accompanying photo) from the victim’s residence. Following the execution a Controlled Drugs and Substances Act search warrant of the accused’s Callander residence, police seized drug paraphernalia and further evidence that the accused had been trafficking in the potentially fatal substance.

The accused was held in custody pending a bail hearing.

About prescription fentanyl

Fentanyl is a synthetic opiate designed to treat persons in palliative care or suffering from long-term pain. It is approximately 100 times stronger than morphine and 50 times stronger than heroine. In its prescription form, fentanyl is typically found in a slow-release transdermal patch that is intended to be worn for three days. In North Bay and area from 2007 to 2012, 15 people died from the illegal consumption of Fentanyl patches, by smoking, chewing or injecting it. In 2013, in an effort to stop these overdoses in our area, the North Bay Police Service, working in partnership with North Bay’s Drug Strategy Committee Since introduced the Fentanyl Patch for Patch Program, whereby prescription holders must return their used patches to the pharmacy before receiving a new prescription. The trafficking of fentanyl patches has dropped significantly in our area thanks to the success of the program, which has since been legislated in Ontario.

Public warning about illicit fentanyl

Illicit or “bootlegged” fentanyl is illegally produced in clandestine laboratories and created in a powder form. Its appearance may be similar to other illicit drugs such as cocaine, heroin, or cutting agents.In its purity, a lethal dose of fentanyl for 50 percent of the human population is 2 mg (2/100 of a gram), which is equivalent to approximately two grains of salt. Powder fentanyl is skin permeable, meaning overdoses can happen just by touching the substance. Sometimes used as a substitution for heroin, illicit powder fentanyl is sometimes mixed into other street drugs to increase the potency of the drugs, or used to produce counterfeit oxycodone pills.

Get Naloxone or Narcan

Naloxone and Narcan are emergency medications that temporarily reverse the effects of an overdose from opioids such as fentanyl, heroin, methadone, morphine. You can get a take-home kit for free, confidentially, from the AIDS Committee of North Bay & Area at 269 Main Street West, or contact your local pharmacy for details.

Signs of fentanyl overdose

Once ingested, an overdose can quickly lead to respiratory depression, cardiac arrest and death.Paramedics in the North Bay District report that in 2015 one dosage of antidote was administered and in 2016 at least six doses were administered to treat opiate overdoses.

Some of the signs and symptoms of a potential fatal dose of Fentanyl include respiratory distress, drowsiness, reduced level of consciousness, pinpoint pupils, dizziness or nausea and vomiting.If you experience any of these symptoms after ingesting an unknown substance, call 9-1-1 immediately.

Report suspicious activity

Anyone with information about the suspected trafficking of Fentanyl in our area is asked to contact the North Bay Police Service at 705-497-5555. For those who wish to remain anonymous, contact Near North Crime Stoppers at 1-800-222-TIPS (8477), or submit a tip online at nearnorthcrimestoppers.com.